MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC KYPHON® CEMENT DELIVERY SYSTEM; ARTHROSCOPE

MEDTRONIC SOFAMOR DANEK USA, INC KYPHON® CEMENT DELIVERY SYSTEM; ARTHROSCOPE
Model Number CDS3A
Medical Device Problem Codes Inflation Problem (1310); Leak/Splash (1354); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from healthcare provider (hcp) via a manufacturer representative regarding a patient having spinal therapy.Pre-operative diagnosis for this procedure was l1 fx.It was reported that t15s was used to access the l1 vertebral body on right pedicle until shy anterior wall per labeling.The trocar was removed and balloon was inserted.Balloon inflated only slightly despite being very high pressure (>400 psi).First pack of xpede cement was mixed for 20 seconds until slightly under doughy and cds cartridges were filled.The bone filled was primed with the cds gun and cement was just under doughy and inserted into cannula to the anterior portion of l1.Immediately noted there was high pressure as bone filler kept popping out of the locking mechanism on cannula and fill was only at the lateral and posterior wall despite physician holding the bone filler in place.The cds gun starts leaking right away.He rethreads the cds gun but still has trouble with leaking.Eventually stops working so we use a fresh bone filler and fresh cds cartridge.Still having the same issue with leaking and cds gun not pushing the cement into body.He remixes the another back of xpede cement this time to 15 seconds.Very loose cement.Plunged it into new cds cartridges places it on a bone filler that is fully expunged of cement.Continued to try injecting.Again bone filler kept popping out, cementgun is leaking and not pushing any cement despite the cement being much looser this time.Finally, physician requests the drill (from ocn003) and the curved needle (vpt02a) where he was able to get the needle to the contra lateral side.He mixes hvr for 30 seconds (very loose) because his experience is when the cement is doughy, the cds gun is inadequate at pushing it through the curved tip.He proceeds slowly to inject the hvr using the curved needle and a fresh cds gun and cartridge.Cds fails to push cement and starts leaking.He then pulls the curved needle back slightly and it suddenly depressurizes (because the curve top straightens when pulled into cannula) and lots of cement comes out suddenly.Luckily it was in contra lateral and inferior side of vertebral body.Our cds system is inadequate at getting the cement past the bend of the curved needle despite cement being very loose and difficult to work with.There were no patient symptoms reported.

Brand Name
KYPHON® CEMENT DELIVERY SYSTEM
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key13950130
Report Number1030489-2022-00299
Device Sequence Number17341534
Product Code HRX
UDI-Device Identifier00643169463455
UDI-Public00643169463455
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2022
Device Model NumberCDS3A
Device Catalogue NumberCDS3A
Device Lot Number0223128392
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2022
Initial Report FDA Received Date03/30/2022
Date Device Manufactured10/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale